You are here:

Birth Control/Continous birth control

Advertisement


Question
Hello.  I've had very irregular and painful periods for the last year or so. I had my annual appointment in February, and it was discovered at that time that my Mirena IUD was "missing" and we soon discovered that it was in my abdomen near my liver. I had surgery in early March (3/3) to remove the IUD and perform a tubal ligation. During the surgery, my doctor found a few small endometriosis adhesions, which he removed, as well as a cyst on my left fallopian tube (also removed).

When I had my annual, I was started on a monophasic birth control pill, which my doctor said I could take continuously to control the amenorrhea, even after the tubal. Since my periods were irregular, I was instructed to start immediately, take the placebos for the first pack so that I had a period, then take them continuously after that. I finished my first pack about week after surgery (around 3/11), had a period, then started a new pack. I've been taking them continuously, at the same time each day, and I've only missed one pill on a day that I was sick and couldn't keep anything down.

However, I've been spotting/lightly bleeding since 3/28. Around 4/13, I started to bleed heavier (more like a normal period) which lasted about 5-6 days. I had 1-2 days of no bleeding, then started spotting again. I've also had very bad cramping and pain off and on, even when I'm just spotting. I know that irregular bleeding is common with BCPs, especially with continuous cycles, but I've taken it before with no problems. I spoke to my doctor's nurse, who said that after 3 months, they could switch BCPs if I'm still having problems.

The bleeding and cramping just seem excessive, and I'm wondering if I should be seen. I'm cramping so badly that it hurts to move, bend, stretch, etc. One day, I had a vaginal pain that is tough to describe - it was a stabbing, knife-life pain. I've been bleeding/spotting for nearly a month straight. Should I make an appointment, and is there anything else that could be causing this besides the BCP? Thanks in advance.

Answer
It's not unusual to have bleeding when taking the pill continuously.  Usually it's best to stop the pill for about 4 days, let the period come, then re-start the pill.
So that's what I would recommend.  I'm not sure why you're having so much pain and cramping, but perhaps it's from the endometriosis.
If the bleeding doesn't resolve within a few days of being back on the pill (afer stopping), then I would try to see your doctor.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.